Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 25, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 24, 2022, 11:02 PM EDT for Montgomery County, Parke County, Putnam County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2022, 11:02 PM EDT (03:02 UTC)
- Expired
- Apr 24, 2022, 11:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Montgomery County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870
WUUS53 KIND 250302
SVRIND
INC107-121-133-250330-
/O.NEW.KIND.SV.W.0025.220425T0302Z-220425T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1102 PM EDT Sun Apr 24 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Parke County in west central Indiana...
Southwestern Montgomery County in west central Indiana...
Northwestern Putnam County in west central Indiana...
* Until 1130 PM EDT.
* At 1101 PM EDT, a severe thunderstorm was located over Rockville,
or 22 miles north of Terre Haute, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marshall, Judson and Turkey Run State Park around 1110 PM EDT.
Cecil Harden Lake around 1115 PM EDT.
Waveland around 1120 PM EDT.
Other locations in the path of this severe thunderstorm include
Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8737 3995 8710 3995 8709 3996 8709
3999 8699 3973 8683 3968 8735 3984 8737
3986 8735
TIME...MOT...LOC 0301Z 255DEG 37KT 3978 8727
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike1 follow-up statement
494
WWUS53 KIND 250312
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1112 PM EDT Sun Apr 24 2022
INC107-121-133-250330-
/O.CON.KIND.SV.W.0025.000000T0000Z-220425T0330Z/
Parke IN-Montgomery IN-Putnam IN-
1112 PM EDT Sun Apr 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR NORTHEASTERN PARKE...SOUTHWESTERN MONTGOMERY AND NORTHWESTERN
PUTNAM COUNTIES...
At 1112 PM EDT, a severe thunderstorm was located near Rockville, or
20 miles southwest of Crawfordsville, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Cecil Harden Lake around 1115 PM EDT.
Waveland around 1120 PM EDT.
Other locations in the path of this severe thunderstorm include
Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3995 8710 3995 8709 3996 8709 3999 8699
3973 8683 3975 8724 3990 8726
TIME...MOT...LOC 0312Z 255DEG 37KT 3981 8713
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 10:03 PM EDT, 59 minutes earlier.
Area forecast discussion, Apr 24, 10:03 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1003 PM EDT Sun Apr 24 2022 .Mesoscale Update... Issued at 1003 PM EDT Sun Apr 24 2022 Main zone of convection currently just before 02Z is focused ahead of the cold front and in the zone of best instability from north central Indiana southwest across the northern Wabash Valley back into eastern Illinois. A second line of convection has been developing across southern Illinois and southeast Missouri over the last couple hours and is set to expand into the southwest forecast area shortly. Severe risk has been low but non-zero so far this evening...and the recent storm cell that moved east from near KDEC and south of KCMI exhibited signs of enhanced mid level rotation and even a hint of a bookend vortex prior to crossing the state line into Vermillion County shortly after 01Z. This has been the most intense storm locally this evening and has already weakened substantially as it has moved away from the better instability and low level moisture. Waves of storms tracking from Warren Co east across Tippecanoe and Carroll Counties over the last hour or two have also briefly intensified and likely produced gusty winds...but remained below severe levels. With instability waning and the boundary layer cooling...what little severe threat there was this evening is essentially done. Model soundings do maintain a thin layer of elevated CAPE overnight... enough to enable convection to persist as it expands E/NE across much of the forecast area. Axis of stronger 850mb flow over the Ohio Valley will continue to pump deeper moisture into central Indiana with PWATs peaking near 1.50 inches overnight as well. Expect brief heavy rainfall and gusty winds in stronger storms to become the primary impacts through the night as the front sweeps across central Indiana. Lows will largely fall into the 50s with the coolest temperatures over the northwest half of the forecast area. && .Short Term...(This evening through Monday night) Issued at 313 PM EDT Sun Apr 24 2022 Another warm and gusty day today with surface observations showing temperatures across central Indiana in the upper 70s to low 80s as of this afternoon. Strong SW flow will continue into this evening ahead of an approaching cold front. Tight pressure gradients aloft, between high pressure to the SE and a low to the NW, will keep the winds gusting to around 30 to 35 mph until around sunset. Scattered showers have started forming in the NW portion of the area as of mid afternoon, ahead of the main line of showers, but little may be reaching the ground in these. The line of showers and storms is currently in central Illinois, pushing eastward toward Indiana. By late afternoon to early evening, this line should reach our western border. Models continue to show the front slowing quite a bit during the overnight hours which will allow for more rainfall accumulations, particularly for areas north of I-70 which may see a total between an inch and 1.5 inches. There may also be some strong to severe storms over the NW, embedded within this line as it moves into the CWA. The strong winds aloft could potentially mix down within individual cells leading to isolated damaging winds late this afternoon and into the evening. CAPE of around 500 to 1000 J/kg over the NW will also help to strengthen storms. The threat for severe weather should diminish after sunset, but enough instability is expected to keep the chance of thunder throughout the overnight hours. Rain showers are expected to slowly exit to the east through the day tomorrow as the front advances eastward. Winds will also diminish by tomorrow morning as the tight gradients exit with the front. Behind the front, cooler air will move in bringing temperatures closer to normal during the day tomorrow but below normal, in the mid to upper 30s, for tomorrow night. Surface high pressure moving in as well will allow for the end of the short term period to be dry. && .Long Term...(Tuesday through Sunday) Issued at 313 PM EDT Sun Apr 24 2022 - Dry but cool Tuesday through Thursday - Frost possible Wednesday and Thursday mornings - Unsettled weather to return next weekend with a slight warmup Tuesday through Thursday... Surface high pressure over the nation's midsection early next week will move into the Great Lakes and South on Thursday. Dry column per model soundings and rh time sections and subsidence associated with the high will result in little cloud cover Tuesday and Tuesday night despite an upper low that will progress east across the Great Lakes. After that, look for high clouds to increase in fast northwest flow aloft ahead of a central states slow moving ridge. Good chance of more frost overnight Tuesday night into Wednesday morning as mostly clear skies, subsidence and a weak surface pressure gradient spell out an idea radiational cooling setup. Would not even be surprised to see slightly subfreezing temperatures in sheltered locales. With the increase in clouds and modest winds shifting to southerly on the back side of the slowly departing high, more frost looks like more of a long shot Wednesday night into Thursday morning. In any case, despite plenty of sunshine Wednesday and filtered sunshine Thursday, temperatures will be well below normal with highs mostly in the 50s. Temperatures will start recovering toward normal on Thursday as the pressure gradient tightens in between the exiting high and developing upstream Rockies system. 60s look good for afternoon highs over most locales, Friday through Sunday... The Rockies system will move into the Great Lakes by the weekend. That said, confidence is low with precise timing due to model timing and strength differences. At any rate, impulses ejecting out of this system and increasing moisture in southerly flow will support small shower chances over the Wabash Valley Thursday night into Friday. Better chances of convection look to hold off until the weekend. Due to the south and southwest winds ahead of the front, confident in temperatures returning to seasonable with highs in the 60s and possibly lower 70s over some locales. && .Aviation...(00Z TAF Issuance) Issued at 653 PM EDT Sun Apr 24 2022 IMPACTS: - Scattered convection increasing through the evening and into the early overnight - Showers will continue through the first half of Monday - MVFR ceilings developing during the predawn hours through much of the morning - Southerly wind gusts peaking at 25-30kts early this evening - Westerly winds may gust to near 20kts Monday afternoon DISCUSSION: Mainly cloudy skies currently across the area with scattered convection ahead of a cold front slowly increasing in coverage. Expect further increases in rain showers and storms through the evening as the front moves into the region. Wind gusts initially will be up to 30kts early this evening but should drop off prior to midnight although could see brief higher gusts within showers and storms into the overnight. Southwest winds will gradually veer to a more westerly direction with the passage of the front in the predawn hours. A surface wave tracking along the front will spread showers back across much of central Indiana early Monday...continuing into the mid afternoon before finally shifting east. Model soundings show ceilings are likely to dip to MVFR levels at KBMG/KHUF/KIND through much of the first half of the day. As drier air and high pressure build in later on Monday...ceilings will return to VFR and likely scatter towards evening. Westerly wind gusts up to 20kts are possible Monday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Ryan Short Term...KH Long Term...MK Aviation...Ryan
Hazardous weather outlook, Apr 24, 10:06 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1006 PM EDT Sun Apr 24 2022 INZ021-028>031-035>049-051>057-060>065-067>072-250900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1006 PM EDT Sun Apr 24 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected overnight. A few storms may be strong with gusty winds. Lightning and brief heavy rainfall will be threats with any thunderstorm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost and freezing conditions are possible across parts of central Indiana Tuesday night. Thunderstorms are possible on Saturday. It is too soon to determine if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Apr 24, 7:52 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Sun Apr 24 2022
INZ028-250015-
Warren IN-
752 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of Warren County
through 815 PM EDT...
At 751 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rossville, or 14 miles north of Danville, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Warren County,
including the following locations... Rainsville, Pine Village, Tab
and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 8753 4048 8739 4047 8713 4037 8709
4036 8711 4034 8713 4034 8717 4031 8724
4029 8753
TIME...MOT...LOC 2351Z 252DEG 33KT 4034 8755
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, Apr 24, 9:24 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
924 PM EDT Sun Apr 24 2022
INZ028-029-250200-
Warren IN-Tippecanoe IN-
924 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of northwestern
Tippecanoe and northeastern Warren Counties through 1000 PM EDT...
At 923 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Williamsport, or 10 miles southwest of Otterbein,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lafayette and West Lafayette.
This includes Interstate 65 between mile markers 180 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 8691 4038 8684 4033 8709 4037 8710
4034 8713 4034 8717 4031 8724 4029 8726
4028 8730 4047 8730 4048 8728 4048 8709
4055 8709 4056 8707
TIME...MOT...LOC 0123Z 249DEG 30KT 4039 8723
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Apr 24, 9:51 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
951 PM EDT Sun Apr 24 2022
INZ021-029-250215-
Tippecanoe IN-Carroll IN-
951 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of Carroll and
northeastern Tippecanoe Counties through 1015 PM EDT...
At 951 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delphi, or 13 miles south of Monticello, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Carroll and
northeastern Tippecanoe Counties, including the following
locations... Camden and Flora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4054 8637 4053 8638 4042 8679 4064 8676
4069 8651 4069 8637
TIME...MOT...LOC 0151Z 253DEG 37KT 4056 8669
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Apr 24, 10:42 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1042 PM EDT Sun Apr 24 2022
INZ043-044-250315-
Parke IN-Vermillion IN-
1042 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of central Parke and
southern Vermillion Counties through 1115 PM EDT...
At 1041 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Clinton, or 10 miles northeast of Paris, moving east at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Clinton around 1050 PM EDT.
Other locations in the path of this storm include Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3980 8753 3990 8709 3987 8709 3987 8708
3967 8703 3961 8753
TIME...MOT...LOC 0241Z 255DEG 38KT 3970 8754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:05 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 25 min |
| Apr 24, 9:24 PM EDT | Special Weather Statement | IND | Tippecanoe | 36 min |
| Apr 24, 9:51 PM EDT | Special Weather Statement | IND | Carroll | 24 min |
| Apr 24, 10:42 PM EDT | Special Weather Statement | IND | Parke | 33 min |
| Apr 24, 11:11 PM EDT | Special Weather Statement | IND | Vigo | 34 min |
| Apr 24, 11:18 PM EDT | Special Weather Statement | IND | Knox | 27 min |
| Apr 24, 11:19 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 11 min |
| Apr 24, 11:27 PM EDT | Special Weather Statement | IND | Montgomery | 33 min |
| Apr 24, 11:40 PM EDT | Special Weather Statement | IND | Clay, Owen, Putnam | 50 min |
| Apr 25, 3:53 PM EDT | River Flood Warning | IND | Johnson | 17 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.